Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 8, NWS Sioux Falls, SD

May 10, 20105 counties in Iowa; 4 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at May 10, 2010, 2:41 PM CDT for 5 counties in Iowa; 4 counties in Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2010, 2:41 PM CDT (19:41 UTC)
Expired
May 10, 2010, 8:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS73 KFSD 101941
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON MAY 10 2010

...STRONG SOUTHEAST WINDS FROM NORTHWEST IOWA TO PARTS OF
SOUTHWEST MINNESOTA THE REST OF THIS AFTERNOON INTO EARLY EVENING...

.SOUTHEASTERLY WINDS OF 25 TO 40 MPH WITH SOME GUSTS NEAR 50 MPH
WILL SPREAD NORTHWARD FROM PARTS OF NORTHWEST IOWA INTO SOUTHWEST
MINNESOTA THE REST OF THE AFTERNOON. THE WINDS SHOULD DECREASE
DURING THE EVENING.

IAZ002-003-013-014-022-MNZ080-081-089-090-110100-
/O.NEW.KFSD.WI.Y.0008.100510T1941Z-100511T0100Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-MURRAY-COTTONWOOD-
NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD
241 PM CDT MON MAY 10 2010

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTHEASTERLY WINDS OF 25 TO 40 MPH WITH SOME GUSTS NEAR 50 MPH
WILL SPREAD NORTHWARD FROM PARTS OF NORTHWEST IOWA INTO SOUTHWEST
MINNESOTA THE REST OF THE AFTERNOON. THE WINDS SHOULD DECREASE
DURING THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
RSR
1 follow-up statement
961 
WWUS73 KFSD 110100
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT MON MAY 10 2010

.EASTERLY WINDS HAVE DECREASED SO THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 8 PM.

IAZ002-003-013-014-022-MNZ080-081-089-090-110200-
/O.CAN.KFSD.WI.Y.0008.000000T0000Z-100511T0100Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-MURRAY-COTTONWOOD-
NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
STORM LAKE...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD
800 PM CDT MON MAY 10 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

SOUTHEASTERLY WINDS HAVE DECREASED AND THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE. EASTERLY WINDS WILL REMAIN IN THE 15 TO 25 MPH
RANGE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MUCH OF THE NIGHT.

$$

BT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 10:30 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 10, 10:30 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT MON MAY 10 2010

.DISCUSSION...
MID LVL BAND OF MOSTLY LIGHT RAIN MOVG NEWD INTO CWA EARLIER THIS
MRNG SPLIT BTWN MAIN RAIN NOW IN NWRN CWA AND SCT SHRA SERN CWA...
AS MID LVL LIFT STILL WORKING ON RELATIVELY DRIER SELY LOW LVL FLOW.
SO CUT BACK COVERAGE AND INTENSITY OF RAIN QUITE A BIT FROM PREV
FCST THRU THIS MRNG. E/W MID LVL BOUNDARY STILL IN PLACE OVER CWA
AND AS MAIN UPR TROF MOVES NEWD FROM COLORADO THIS AFTN AND EVE...
IT WILL TAP INTO A MORE MOIST AND UNSTABLE ENVIRONMENT AND SELY
INFLOW IN CWA WITH REDVLPG SHRA NEWD INTO CWA...AND EMBDD TSTMS
PSBL SOUTH OF I90. SO STILL EXPCT THE HIGHER QPF AND HIGH POPS
LATER THIS AFTN AND EVE. ALSO RAISED HIGHS A FEW DEG THIS AFTN...
ESP EAST OF I29 AS AIR MASS HAS A BTR CHC OF MIXING OUT. /RYRHOLM

&&

.AVIATION...
VFR BCMG MVFR THEN IFR CIGS ALONG WITH SHRA AND ISOLD TSTMS SPRDG
NEWD OVER CWA THIS AFTN AND EVE. PERIODS OF MVFR TO IFR VSBYS EXPCD
WITH THE HEAVIER PRECIP. BEST CHC OF ANY TSTMS WILL BE SOUTH OF I90.

&&

.PREV DISCUSSION...
ACTIVE WEEK AHEAD...ALTHOUGH CONVECTIVE CHANCES LIMITED AND MAINLY
LOOKING AT BROAD AREAS OF RAIN MOVING THROUGH THE REGION. STRONG
UPPER TROUGH CURRENTLY EXITING THE CENTRAL/SOUTHERN ROCKIES WILL BE
THE FOCUS FOR THE NEXT 24 HOURS...FOLLOWED QUICKLY BY ANOTHER BROAD
TROUGH AFFECTING THE AREA MID-WEEK.

EXPECT RAIN TO DEVELOP QUICKLY AND SPREAD NORTHEAST ACROSS MOST OF
THE CWA THROUGH THE MORNING AND EARLY AFTERNOON. LOW LEVEL MOISTURE
INITIALLY LIMITED...THOUGH ABUNDANT DEEPER MOISTURE TO OUR SOUTH
EXPECTED TO AID IN RAPID DEEP SATURATION THIS MORNING. AS MENTIONED
ABOVE...CONVECTIVE CHANCES ARE LIMITED WITH THESE SYSTEMS WITH MORE
POTENT INSTABILITY REMAINING WELL SOUTH OF THE AREA. HOWEVER NAM AND
RUC BOTH SHOWING DECENT INSTABILITY BASED AROUND 700-650MB ALONG THE
LEADING EDGE OF THE DRY SLOT...AND HAVE KEPT A MENTION OF ISOLATED
THUNDER ACROSS THE SOUTHERN PORTIONS OF THE CWA TODAY AS A RESULT.
IF INSTABILITY WERE LACKING...SOME CONCERN THAT MID LEVEL DRYING
COULD LEAD TO MORE OF A DRIZZLE THREAT THAT BONAFIDE RAIN...BUT
ELEVATED CAPE VALUES OF 400+ J/KG ACROSS THE SOUTH THIS AFTERNOON
SHOULD AID IN CONTINUED DEVELOPMENT OF CONVECTIVE SHOWERS AND A FEW
THUNDERSTORMS.

LITTLE MOVEMENT IN TEMPERATURES EXPECTED TODAY WITH INCREASING RAIN
CHANCES...AND ACTUALLY HAVE MORNING-MIDDAY HIGHS MOST AREAS WITH
READINGS DROPPING OFF AS RAIN DEVELOPS NORTHEASTWARD THROUGH THE
DAY. GIVEN EXPECTED WIDESPREAD PRECIP COVERAGE...ALSO FOLLOWED THE
LEAD OF PREVIOUS FORECASTER IN KEEPING DEW POINTS HIGHER THAN
NUMERICAL GUIDANCE AND CLOSER TO RAW MODEL VALUES THROUGH TONIGHT.

WEAK SHORTWAVE RIDGE MOVES THROUGH THE AREA TUESDAY AHEAD OF NEXT
SYSTEM...WHICH SHOULD KEEP MUCH OF THE CWA DRY TUESDAY INTO TUESDAY
NIGHT AFTER RAIN EXITS THE NORTHEAST TUESDAY MORNING. DEEP LOW LEVEL
MOISTURE REMAINS WIDESPREAD...SO DO NOT EXPECT MUCH SUN AND HAVE
KEPT HIGHS CLOSER TO COOLEST MET GUIDANCE.

MODELS CONVERGING ON ANOTHER WET DAY FOR WEDNESDAY AS NEXT SYSTEM
CROSSES THE ROCKIES AND LIFTS NORTHEAST THROUGH THE WESTERN PLAINS.
THIS TRACK PLACES MUCH OF OUR AREA IN BROAD SCALE LIFT WITH STRONG
WARM ADVECTION/ISENTROPIC LIFT AHEAD OF THE UPPER SYSTEM...AND HAVE
BUMPED POPS INTO HIGH LIKELY/LOW CATEGORICAL RANGE FOR WEDNESDAY
AFTERNOON/NIGHT. INCREASED PRECIP CHANCE/CLOUD COVER WILL ALSO
RESULT IN ANOTHER COOL DAY AND HAVE DROPPED HIGHS INTO THE 45-50
DEGREE RANGE. COLD AIR WRAPPING INTO THIS SYSTEM BRINGS SUB-ZERO
850MB TEMPERATURES INTO WESTERN THIRD OF THE CWA WEDNESDAY NIGHT...
WITH 00Z GFS/06Z NAM COOLING 925MB READINGS BELOW ZERO BY 12Z
THURSDAY AS WELL. WILL KEEP MENTION OF SNOW CHANCE IN WESTERN CWA
FOR WEDNESDAY NIGHT...THOUGH GIVEN THERMAL PROFILE SUSPECT BETTER
SNOW CHANCE WILL BE IN ELEVATED AREAS WHILE VALLEYS SEE MAINLY RAIN.

THIS SYSTEM TRACKS NORTHEAST INTO NORTHERN MINNESOTA THURSDAY...
THOUGH ELONGATED WEAK TROUGHING LINGERS BACK TO THE SOUTHWEST AND
KEEPS A THREAT OF SOME LIGHT RAIN OVER THE NORTHERN PORTIONS OF THE
CWA. MORE ZONAL FLOW BECOMES ESTABLISHED FOR THE LATTER PORTION OF
THE WEEK AND INTO THE WEEKEND...LEADING TO GRADUAL WARMUP TOWARD
MORE SEASONABLE TEMPERATURES. GFS/ECMWF SHOWING SUBTLE WAVE MOVING
TOWARD THE WESTERN CWA FRIDAY AFTERNOON...BUT MOISTURE MORE LIMITED
BY THEN...SO DO NOT EXPECT MUCH MORE THEN AFTERNOON CU DEVELOPMENT
AT THIS POINT.     /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 10, 10:52 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT MON MAY 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1052 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 90 THIS
AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE IN PARTS OF NORTHWEST IOWA
WEDNESDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in Iowa, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.